Tennessee, 2022

Damaging Wind in Tennessee, August 14, 2022

August 14, 2022 · NWS MRX · 1 event in 1 county or zone

A storm tracked southeast from Kentucky into southwest Virginia and northeast Tennessee overnight, and blew down a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A storm tracked southeast from Kentucky into southwest Virginia and northeast Tennessee overnight, and blew down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 8:31 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 8:31 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
931 PM EDT Sun Aug 14 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Bulk of the convection has been across the north as expected, but
a few shoewrs have developed further south. Will update PoPs/Wx
to expand precip chances further south with this update.
Otherwise, the forecast generally looks to be on track so just
some minor tweaks to temps and dew points.

&&

.AVIATION...
00Z TAF DISCUSSION.
Some convection around at times especially TRI. Will include VCSH
and a tempo group for showers there for tonight, and include VCTS
there during the late morning/afternoon on Monday. Elsewhere
probability looks too low to include. Outside of any convection
expect mainly VFR conditions. However one exception is some fog
and/or lower cigs look likely at TRI late tonight/early Monday, so
will take conditions to MVFR there for several hours.

&&

.PREV DISCUSSION...
/ISSUED 322 PM EDT Sun Aug 14 2022/
SHORT TERM (Tonight and Monday)...

Northwesterly flow aloft will provide some disturbances that will
provide occasional convection to our SW VA, NE TN, and far eastern
mountains tonight and Monday. In tandem, a surface low pressure
area will move from Louisville KY this evening southeastward to
the VA/KY border Monday morning before moving into the Carolinas.
It will be interesting to see if a boundary associated with this
low helps focus any heavier precip over the far northeastern
corner of our forecast area on Monday as suggested by NAM QPF
alone.

Temps look to be seasonable most areas, particularly the southern
two-thirds of the area.

GC

LONG TERM (Monday Night through Sunday)...

Key Messages:

1. Afternoon showers and thunderstorms possible each day, the best
coverage and intensity expected Wednesday and Friday into Sunday as
upper level disturbances move through.

2. Temperatures will be several degrees below normal especially
during the day, with more comfortable humidity.

Discussion:

Active pattern continues during the long term period, plenty of
chances for rain and temperatures below normal. Upper trough or
closed low stays over the eastern states to the north and northeast
of the forecast area. Upper level ridging will rule the western
states and southern plains Monday night through early Wednesday.
From later Wednesday through Saturday the eastern trough expands
westward some and the trough deepens over the Mississippi and
Tennessee Valleys. Sunday the upper trough begins to shift back
northeast as ridging strengthens over the southern plains. A
continued chance of mostly diurnally driven showers and some
thunderstorms will occur each day, with enhanced rain chances and
thunderstorms Wednesday into Wednesday evening and Friday through
Sunday.

Wednesday a shortwave moving through the NW flow should trigger a
round of showers and thunderstorms across Tennessee by afternoon and
into the evening as the upper trough begins to deepen over the
Tennessee Valley. The cold front from Monday will still be just
south of Tennessee and nearly stationary. Most of the precipitation
will shift south and east Thursday. Then Friday through Sunday
models are developing an upper low over the upper mid west which
deepens the trough and brings moisture over the front into the
eastern Tennessee Valley as shortwave energy rotates through upper
pattern. The upper flow becomes more southwest by Friday and with
low pressure moving east along the front this will enhance the
precipitation as shortwaves move through. The upper low will move
into the western Great Lakes by Sunday. Rainfall amounts from
Wednesday through Sunday could reach 1 inch or more in the northeast
to around 3 inches in the mountains of North Carolina so some
localized flooding is possible if any training of rainfall develops.

High temperatures will be in the lower to mid 80s Tuesday and then
upper 70s to lower 80s through Saturday which is several degrees
below normal. Lows will be below normal as well, though only by a
few degrees. Temperatures will warm a few degrees Sunday.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  91  69  86  68 /  10  10  10  10  20
Knoxville McGhee Tyson Airport, TN  70  88  66  84  65 /  10  30  10  20  10
Oak Ridge, TN                       69  87  66  83  64 /  10  20  10  10  10
Tri Cities Airport, TN              66  82  63  79  61 /  50  60  30  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 14, 2:03 PM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EDT Sun Aug 14 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 PM EDT Sun Aug 14 2022 /203 PM CDT Sun Aug 14 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 14, 8:25 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
925 PM EDT Sun Aug 14 2022

VAZ002-005-150230-
Scott VA-Wise VA-
925 PM EDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of north central Scott
and Wise Counties and the City of Norton through 1030 PM EDT...

At 924 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southdown, or near Whitesburg, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Coeburn, Pound, Dungannon, Fort Blackmore and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3692 8231 3689 8236 3688 8240
      3687 8240 3674 8261 3699 8283 3701 8283
      3701 8278 3705 8272 3712 8272 3715 8264
      3720 8255
TIME...MOT...LOC 0124Z 312DEG 25KT 3717 8283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Aug 14, 9:27 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1027 PM EDT Sun Aug 14 2022

VAZ002-005-006-150330-
Scott VA-Wise VA-Russell VA-
1027 PM EDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of southwestern
Russell, northeastern Scott and Wise Counties and the City of Norton
through 1130 PM EDT...

At 1027 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Lebanon, Wise, Big Stone Gap, Cleveland Va, Coeburn,
Appalachia, St. Paul, Nickelsville and Dungannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3712 8254 3703 8248 3698 8237 3696 8236
      3700 8229 3699 8226 3701 8222 3691 8204
      3683 8211 3671 8246 3693 8286 3697 8287
      3699 8283 3701 8283 3701 8278 3704 8274
TIME...MOT...LOC 0227Z 292DEG 35KT 3697 8255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Aug 14, 10:17 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
1117 PM EDT Sun Aug 14 2022

TNZ017-VAZ005-006-008-150415-
Sullivan TN-Washington VA-Scott VA-Russell VA-
1117 PM EDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of northwestern
Sullivan, southwestern Russell, eastern Scott and southwestern
Washington Counties and the City of Bristol through 1215 AM EDT...

At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gate City, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City, Weber City,
Walnut Hill, Colonial Heights, St. Paul and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8182 3647 8249 3681 8269 3690 8234
      3689 8232 3690 8232 3693 8221
TIME...MOT...LOC 0317Z 341DEG 10KT 3678 8246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McD
Local storm report, Aug 14, 11:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1216 AM EDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     5 E HILTONS             36.66N 82.37W
08/15/2022                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

DH

The radar

The Knoxville radar (KMRX), 125 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 14, 11:40 PM EST
Where
Sullivan County, 1.31 mi WSW of Holston Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.560, -82.090

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047512.